June 23, 2017
As a precaution to the risks that medications hold, the US Food and Drug Administration (FDA) has asked that dentists like your Killeen dentist limit a number of drugs they are prescribing to patients. This includes acetaminophen. They have found an excessive amount of non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) increase the chances of patients developing serious health concerns like liver disease, strokes, and heart disease.
After completing numerous studies on the usage and effects of drugs containing acetaminophen, the FDA found severe liver injury in patients who:
- Took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period against the doctor and labeled instructions.
- Took more than one acetaminophen-containing product at the same time.
- Consumed alcoholic beverages while under the influence of an acetaminophen-product (which is already a blood thinner).
Believe it or not, acetaminophen overdose is more common than you think. It is actually the leading cause for calls to Poison Control Centers throughout the United States—more than 100,000 instances per year! Each year acetaminophen poisoning is responsible for:
- More than 56,000 emergency room visits.
- 2,600 hospitalizations.
- An estimated 458 deaths because of liver failure.
- In fact, the Acute Liver Failure Study Group found that acetaminophen poisoning is responsible for nearly 50% of all liver failure causes in the United States!
Getting a Grip on Drug Poisoning
Today, there are more than 600 medicines that contain acetaminophen: TYLENOL, NyQuil, Percocet, and Vicodin, are just a few well-known brands. Many people don’t realize that taking more than one medicine with acetaminophen at the same time can seriously harm your body. That’s why it is important to always read the label before just taking medication. Follow the directions on the product you are taking and take ONLY 1 medicine at a time that contains acetaminophen.
Acetaminophen and Children
It’s important to understand the effects of this drug on adults because it effects children with much less effort. Consider your child’s weight and age to determine if the medicine is right for your child, how much medicine to give, how many hours to wait before giving another dose. When giving the medicine to children, FDA recommends parents:
- Check the active ingredients in any other medications your child may be taking.
- Read both the information on the medication’s label and head the directions your dentist gives you.
- If a dose for your child’s weight or age is not listed on the label, or you can’t tell how much to give, ask your pharmacist or dentist what to do.
- Do not use a spoon because it may give the wrong amount. We always recommend using the measuring tool that comes with the medicine to get the exact dose.
ACE Dental Cares About Your Well-Being
We understand that some dental procedures may require some pain-relief assistance after you leave our practice. Our office just wants to make sure that your dental procedure is completed safely and that you’re safe when you return home. By the advice from our dental professionals and the FDA, you can safely relieve your pain and keep your liver healthy. If you have further questions or concerns about the prescriptions our office may provide, contact us.
No comments yet.